Missouri, 2014

Tornadoes and Hail in Missouri, March 27, 2014

March 27, 2014 · NWS EAX · 45 events in 11 counties and zones

A strong upper-level storm system tracked through Upper Midwest during the day of March 27th, trailing a sharp cold front southward through Missouri and eastern Kansas. Severe thunderstorms with large hail and damaging winds developed in extreme east central Kansas and tracked across portions of the Kansas City metropolitan area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong upper-level storm system tracked through Upper Midwest during the day of March 27th, trailing a sharp cold front southward through Missouri and eastern Kansas. Severe thunderstorms with large hail and damaging winds developed in extreme east central Kansas and tracked across portions of the Kansas City metropolitan area. Tornadic thunderstorms developed northeast of Kansas causing damage to a number of homes in north central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 27, 12:08 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 27, 12:08 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
108 PM CDT Thu Mar 27 2014

.UPDATE...
Issued at 101 PM CDT THU MAR 27 2014

After the showers and thunderstorms exit the area late Thursday
evening, a cold front will sweep through the area, bringing brisk NW
winds. Expect a general down tick in temperatures for Friday, as the
cooler air pushes into the forecast area. Friday could see a slight
chance for some rain, as a short wave trough glides over the area,
but due to poor moisture quality expect very little if any
precipitation from this system. Southerly winds pick up in response
to another developing surface low over the High Plains, allowing for
warmer/moister air to move into E Kansas and W Missouri. Along with
the warmer southerly flow mid level ridging will move over the area,
bringing a chance for a rather dramatic warm up for the weekend,
especially for Sunday, when temperatures will likely reach the 70+
degree mark across most of Missouri. Beyond the weekend, into next
week the pattern looks to change a bit, as several chances for
convective showers will be present. The long range pattern looks to
change to more of a troughing in the west pattern which could push
several impulses into the forecast are next week. The first chance
for rain looks possible on Monday as a strong shortwave trough moves
through, then perhaps again on Wednesday as another trough moves
through. As of now, it looks plausible that a decent fetch of
moisture will be present from the Gulf of Mexico, allowing for any
potential system to have good fuel. More details in upcoming
forecasts.

&&

.MESOSCALE DISCUSSION...
Issued at 1130 AM CDT THU MAR 27 2014

While a first glance would suggest the severe risk is marginal there
are enough parameters in place or coming together to support a
slight risk of severe thunderstorms this afternoon over most of the
CWA. While much of the region is under this slight risk threat the
best parameters are coming together southeast of a Paola to
Carrollton to Moberly line.

Latest short-range convective allowing models, HRRR and RAP,
continue to show convection initiating over eastern KS along a
pseudo dry-line around 19z. At the same time a cold front will sweep
in from the northwest and gradually overtake the dryline during the
afternoon hours. Initial individual storms are expected to quickly
form short-line segments which will evolve into a relatively narrow
but larger squall-line as the entire line of storms tracks eastward
through the CWA. However, very strong mid-level steering winds will
allow individual storms to zip northeast between 40-50 mph.

While short-range models show a nearly uni-directional vertical wind
profile there is sufficient turning between the very strong
southerly boundary layer winds gusting over 30kt and the extremely
strong southwesterly h8 winds of 50-70kt to support rotating
thunderstorms. MLCAPE values are expected to range from 500 J/kg
over northern MO to a more modest 1500 J/kg over the far southern
counties as mid 50 surface dewpoints and the h8 moist axis work into
this region.

Inspection of forecast NAM Bufr soundings reveal a low freezing
level averaging around 9K ft agl along with a strong cap in place.
Current thinking is once the cap is broken, and it will, storms with
50dBz echoes of at least 20-22K ft agl will support the potential
for large hail. Storm tops could reach 35K ft agl.

The expected squall-line is expected to exit the far eastern
counties by around 7 pm and thus end the risk of severe weather.

Summing up: individual storms initiate over far eastern KS around
19z. Individual storms form short-line segments quickly and into a
larger squall-line as the storms move through the CWA and exit the
far eastern counties by 7 pm. Individual storms will race northeast
between 40-50 mph while the line shifts east. The primary threats,
in order of risk, are damaging winds up to 70 mph, marginally
severe hail around an inch with a very low risk of isolated
tornadoes. All but far northwest MO is under a slight risk for
severe weather with the best threat of severe thunderstorms
southeast of a Paola, KS to Carrollton to Moberly line. This
includes the southeastern portion of the greater Kansas City area as
well as cities such as Butler, Warrensburg, Sedalia and Boonville.

&&

.DISCUSSION...
Issued at 308 AM CDT THU MAR 27 2014

The main concern for the short-term forecast deals with potential
severe convection this afternoon as a quick-moving upper-level
shortwave trough tracks through the area.

An intense low-level jet is streaming over the area, noted by 50 to
70 kts in the 500 to 1000 meter range, on area 88D VWP plots. A
tight pressure gradient also remains across the area and it's
expected that as the surface low approaches, the pressure gradient
may tighten enough to get stronger sustained winds around 30 mph in
our southern zones. Even if this doesn't happen though, as the
boundary layer begins to mix into the extremely strong winds aloft,
very strong wind gusts are expected to occur, likely approaching or
exceeding 45 mph. At the moment, this looks confined to our southern
counties, generally south of Highway 50. This area will see the
tightest pressure gradient and the best potential for deeper
mixing, so a wind advisory will be posted in this area

Strong isentropic ascent will be ongoing throughout the day and
we'll likely see rounds of showers and storms before the main storms
associated with an advancing surface low and front develop during
the afternoon. There is a concern that stratus will persist through
the day, inhibiting full insolation and thus limiting the amount of
potential instability. But with the upper-level PV anomaly moving
over and introducing dry air aloft, some erosion in the clouds is
possible ahead of the front, especially over southern and
southwestern portions of the forecast area. This may lead to a
narrow corridor of greater instability just ahead of the front for
any storms to ingest. So CAPE values around 1000 J/kg are likely in
this more favorable prefrontal zone. Shear is ample, around 50 to
60kts of 0-6km bulk shear is expected. Shear looks to be not quite
parallel to the initiating front so storms may initially be more
discrete. The strong shear also supports rotating storms so at least
initially there will be a hail threat with the stronger storms.
Surface winds are veered significantly, really limiting helicity
values. So as the previous forecaster mentioned, the threat of
tornadoes looks low and at this point confidence remains high in
downplaying that hazard. However, the front should quickly move
eastward and overtake any discrete cells leading to a quick
transition to linear segments with the main hazard becoming damaging
winds. The entire front and associated storms should exit our
forecast area to the east by 23Z- 01Z.

Cooler temperatures are expected on Friday with light winds and
limited mixing. This should lead to cooler than normal highs for the
day with most areas in the upper 40s to middle 50s. As has been
anticipated for several days, the weekend is expected to be
fantastic with seasonal temperatures on Saturday and above normal
temperatures on Sunday. The surface ridge axis may be bisecting the
area on Saturday afternoon which would limit mixing and potential
high temperatures. But highs in the upper 50s and lower 60s still
look reasonable. For Sunday, stronger southerly flow is expected
which help temperatures climb into the 70s.

Models track another surface low and frontal boundary across the
heart of the country on Monday. The GFS and the ECMWF are further
north, taking the low through either northern Iowa or southern
Minnesota and move the front through earlier. The GEM is farther
south and slower and this difference results in the GEM having much
warmer temperatures just ahead of the front. For this time frame,
tended to favor the GFS and the ECMWF so temperatures in the 60s
look more reasonable at this point. The other aspect of this
frontal passage is the potential for another round of precipitation.
Instability looks rather weak so have just mention to just showers.

Models then develop a more robust system with access to more ample
moisture. There is actually good agreement between the GFS and the
ECMWF draping a warm front across the forecast area and developing
scattered to widespread showers and thunderstorms along it. The
likely POPs from the forecast initialization seem reasonable at this
point there should be a good chance for additional much needed
precipitation late Tuesday night and through the day Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1230 PM CDT THU MAR 27 2014

MVFR clouds will great the terminals this afternoon in the environment
ahead of a cold front that will sweep through later today.
Thunderstorms are expected to go up in the vicinity of the terminals
as the front moves through during the early to mid-afternoon hours,
but confidence is a bit low for any particular storms effecting the
terminals. Winds ahead of and behind the front will be rather gusty
into the evening hours, but should subside late tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY until 3 PM CDT this afternoon FOR KSZ057-060.

MO...WIND ADVISORY until 3 PM CDT this afternoon FOR MOZ043>045-053-
     054.

&&

UPDATE...Leighton
DISCUSSION...CDB
AVIATION...Cutter
Hazardous weather outlook, Mar 27, 4:02 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT THU MAR 27 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT THU MAR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON WITH
 LARGE HAIL AND DAMAGING WINDS.

 SOUTHERLY WINDS MAY GUST AS HIGH AS 45 MPH LATE THIS MORNING AND
 EARLY THIS AFTERNOON.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Mar 27, 12:57 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
157 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 PM     NON-TSTM WND GST 5 ESE OLATHE            38.85N 94.73W
03/27/2014  M40 MPH          JOHNSON            KS   ASOS

            WIND GUST OF 40 MPH MEASURED AT KOJC.

&&

PMURRAY
Local storm report, Mar 27, 1:00 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     NON-TSTM WND GST 4 W AMORET              38.26N 94.66W
03/27/2014  M49 MPH          LINN               KS   MESONET

&&

PMURRAY
Local storm report, Mar 27, 1:01 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
201 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     NON-TSTM WND GST KANSAS CITY INTL ARPT   39.30N 94.72W
03/27/2014  M45 MPH          PLATTE             MO   ASOS

&&

PMURRAY
Local storm report, Mar 27, 1:06 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
206 PM CDT THU MAR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     NON-TSTM WND GST 2 E GARDNER             38.81N 94.89W
03/27/2014  M46 MPH          JOHNSON            KS   ASOS

            GUST OF 46 MPH MEASURED AT KIXD.

&&

PMURRAY
Special weather statement, Mar 27, 1:08 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
208 PM CDT THU MAR 27 2014

KSZ105-MOZ037-038-043-272000-
CASS MO-JACKSON MO-JOHNSON KS-LAFAYETTE MO-
208 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JOHNSON COUNTY IN EAST
CENTRAL KANSAS...AND EXTREME SOUTHWESTERN LAFAYETTE...JACKSON AND
EXTREME NORTHWESTERN CASS COUNTIES IN WEST CENTRAL MISSOURI UNTIL 300
PM CDT...

AT 206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF OLATHE...MOVING NORTHEAST AT
45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANDVIEW...RAYTOWN...LEE'S SUMMIT...BLUE SPRINGS...GRAIN VALLEY...
  OAK GROVE...LAKE TAPAWINGO...STANLEY...UNITY VILLAGE AND TARSNEY
  LAKES.

THIS WILL IMPACT THE FOLLOWING INTERSTATES...

  I-70 IN MISSOURI BETWEEN MILE MARKERS 10 AND 30.
  I-435 LOOP FROM MILE MARKERS 66 TO 77.
  I-470 BETWEEN MILE MARKERS 0 AND 16.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3916 9427 3899 9407 3878 9479 3883 9481
TIME...MOT...LOC 1908Z 239DEG 39KT 3883 9470

DUX
Special weather statement, Mar 27, 1:16 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 PM CDT THU MAR 27 2014

KSZ057-060-MOZ043-053-272000-
BATES MO-CASS MO-LINN KS-MIAMI KS-
216 PM CDT THU MAR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINN AND SOUTHEASTERN
MIAMI COUNTIES IN EAST CENTRAL KANSAS...AND SOUTHERN CASS AND
NORTHWESTERN BATES COUNTIES IN WEST CENTRAL MISSOURI UNTIL 300 PM
CDT...

AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FONTANA...OR 7 MILES WEST OF LA CYGNE...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARRISONVILLE...FONTANA...DREXEL...FREEMAN...NEW LANCASTER AND WEST
  LINE.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3873 9451 3860 9415 3827 9496 3838 9502
TIME...MOT...LOC 1917Z 236DEG 39KT 3839 9487

DUX

The radar

The Pleasant Hill radar (KEAX), 33 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

39 hail, 3 thunderstorm wind, 3 tornado. Local standard time, as filed.

Hail, Jackson

When
March 27, 1:20 PM CST
Where
Jackson County, 2.77 mi WNW of Holmes Park
Measured
0.75 in hail
Reported by
Public
Coordinates
38.960, -94.600

Pea to dime size hail was reported.

Hail, Jackson

When
March 27, 1:27 PM CST
Where
Jackson County, 0.69 mi N of Hickman Mills
Measured
2 in hail
Reported by
Public
Coordinates
38.940, -94.530

Near the Cerner Complex northeast of the Grandview Triangle (I-470/I-435/I-49 interchange).

Hail, Jackson

When
March 27, 1:28 PM CST
Where
Jackson County, 2.26 mi WSW of Knobtown
Measured
1.25 in hail
Reported by
Public
Coordinates
38.960, -94.470

Northeast of the Grandview Triangle.

Hail, Jackson

When
March 27, 1:30 PM CST
Where
Jackson County, 2.26 mi ESE of Dodson
Measured
0.75 in hail
Reported by
Public
Coordinates
38.970, -94.490

Hail, Jackson

When
March 27, 1:38 PM CST
Where
Jackson County, 0.58 mi SSW of Unity Vlg
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.943, -94.405

Hail, Jackson

When
March 27, 1:40 PM CST
Where
Jackson County, 1.28 mi WSW of Lake Tapawingo
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
39.020, -94.350

Hail, De Kalb

When
March 27, 1:42 PM CST
Where
De Kalb County, 1.27 mi ENE of Maysville
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.890, -94.360

Hail, Jackson

When
March 27, 1:42 PM CST
Where
Jackson County, 1.28 mi ESE of Lake Tapawingo
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
39.020, -94.310

Hail, Jackson

When
March 27, 1:43 PM CST
Where
Jackson County, 2.12 mi SW of Independence Mem Arp
Measured
1.25 in hail
Reported by
Public
Coordinates
39.050, -94.360

Hail, De Kalb

When
March 27, 1:44 PM CST
Where
De Kalb County, 1.27 mi ENE of Maysville
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.890, -94.360

Hail, Jackson

When
March 27, 1:44 PM CST
Where
Jackson County, 1.28 mi N of Blue Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
39.038, -94.279

Hail, De Kalb

When
March 27, 1:45 PM CST
Where
De Kalb County, 1.27 mi ENE of Maysville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.890, -94.360

Hail, Jackson

When
March 27, 1:53 PM CST
Where
Jackson County, Blue Spgs
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.020, -94.280

Hail, Cass

When
March 27, 1:57 PM CST
Where
Cass County, 1.38 mi S of Harrisonville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.630, -94.350

Thunderstorm Wind, Cass

When
March 27, 1:57 PM CST
Where
Cass County, 1.38 mi S of Harrisonville
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.630, -94.350

Hail, Cass

When
March 27, 2:02 PM CST
Where
Cass County, 1.38 mi S of Harrisonville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.630, -94.350

Hail covered the ground.

Thunderstorm Wind, Daviess

When
March 27, 2:10 PM CST
Where
Daviess County, 2.14 mi SSW of Civil Bend
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.970, -94.110

Power lines down and damage to a house.

Hail, Cass

When
March 27, 2:12 PM CST
Where
Cass County, 1.75 mi SW of Gunn City
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -94.190

Hail, Cass

When
March 27, 2:12 PM CST
Where
Cass County, 0.69 mi S of Gunn City
Measured
1 in hail
Reported by
Public
Coordinates
38.660, -94.170

Hail, Cass

When
March 27, 2:12 PM CST
Where
Cass County, 2.07 mi S of East Lynne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.640, -94.230

Hail, Daviess

When
March 27, 2:15 PM CST
Where
Daviess County, 1.59 mi E of Civil Bend
Measured
0.75 in hail
Reported by
Public
Coordinates
40.000, -94.070

Hail, Cass

When
March 27, 2:17 PM CST
Where
Cass County, 0.88 mi NE of Gunn City
Measured
1 in hail
Reported by
Public
Coordinates
38.680, -94.160

Hail, Johnson

When
March 27, 2:21 PM CST
Where
Johnson County, 0.88 mi SE of Kingsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.740, -94.070

Hail, Johnson

When
March 27, 2:25 PM CST
Where
Johnson County, 0.88 mi SE of Holden
Measured
1.5 in hail
Reported by
Public
Coordinates
38.710, -93.990

Hail was measured after the storm ended and stored in a Casey's Gas station.

Hail, Henry

When
March 27, 2:41 PM CST
Where
Henry County, 1.08 mi E of Petersburg
Measured
1 in hail
Reported by
Public
Coordinates
38.520, -93.830

Hail, Johnson

When
March 27, 2:41 PM CST
Where
Johnson County, 1.28 mi ESE of Warrensburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.760, -93.730

Hail, Johnson

When
March 27, 2:45 PM CST
Where
Johnson County, 3.14 mi W of Montserrat
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.772, -93.687

Also reported 60 to 70 mph winds and small tree branches down.

Thunderstorm Wind, Johnson

When
March 27, 2:45 PM CST
Where
Johnson County, 3.14 mi W of Montserrat
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.772, -93.687

Small tree limbs were knocked down.

Hail, Johnson

When
March 27, 2:46 PM CST
Where
Johnson County, 2.89 mi W of Montserrat
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.774, -93.683

Hail, Johnson

When
March 27, 2:52 PM CST
Where
Johnson County, 0.69 mi S of Leeton
Measured
1.25 in hail
Reported by
Public
Coordinates
38.570, -93.700

Tornado, Daviess

When
March 27, 3:03 PM CST to 3:15 PM CST
Where
Daviess County, 0.69 mi N of Alta Vista to 2.23 mi ESE of Civil Bend
Rating
EF1
Path length
9.25 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
39.910, -94.200

A weak tornado persisted for approximately 12 minutes as it traversed across rural portions of Daviess County. A mobile home was overturned about 4 miles northeast of Weatherby, Missouri and a couple modular homes suffered minor damage across rural portions of Daviess County.

Hail, Pettis

When
March 27, 3:05 PM CST
Where
Pettis County, 2.16 mi W of Sedalia
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.700, -93.270

Hail, Pettis

When
March 27, 3:08 PM CST
Where
Pettis County, 0.54 mi W of Green Ridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.620, -93.410

Hail, Pettis

When
March 27, 3:09 PM CST
Where
Pettis County, 0.69 mi N of Green Ridge
Measured
0.88 in hail
Reported by
Public
Coordinates
38.630, -93.400

Hail, Pettis

When
March 27, 3:11 PM CST
Where
Pettis County, 2.34 mi SSE of Camp Branch
Measured
1.25 in hail
Reported by
Public
Coordinates
38.620, -93.350

Tornado, Daviess

When
March 27, 3:22 PM CST to 3:27 PM CST
Where
Daviess County, 1.26 mi WNW of Jameson to 2.61 mi NE of Jameson
Rating
EF2
Path length
2.98 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.030, -94.000

A strong tornado impacted a farmstead and another residence, both north of Jameson, Missouri. The residence on the farmstead was a small residential home that had the roof completely removed and outer wall partially destroyed. At this residence a large metal outbuilding showed signs of sheet metal siding being removed from strong winds entering the structure. About a mile northeast of this structure a modular home was completely destroyed with the debris blown completely away. Several large barns also noted sheet metal siding being ripped off.

Hail, Pettis

When
March 27, 3:22 PM CST
Where
Pettis County, 2.82 mi S of Sedalia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.660, -93.220

Also reported 50 to 55 mph winds.

Hail, Pettis

When
March 27, 3:22 PM CST
Where
Pettis County, 2.76 mi S of Sedalia
Measured
1 in hail
Reported by
Public
Coordinates
38.660, -93.230

Hail, Pettis

When
March 27, 3:32 PM CST
Where
Pettis County, 0.54 mi E of Smithton
Measured
1.5 in hail
Reported by
Public
Coordinates
38.680, -93.090

Hail, Cooper

When
March 27, 3:37 PM CST to 3:42 PM CST
Where
Cooper County, 1.38 mi S of Otterville
Measured
1.75 in hail
Reported by
Public
Coordinates
38.700, -93.000

Hail, Howard

When
March 27, 3:48 PM CST
Where
Howard County, 0.54 mi E of New Franklin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.020, -92.740

Tornado, Grundy

When
March 27, 3:55 PM CST to 4:15 PM CST
Where
Grundy County, 2.14 mi SSW of Parkerton to 5.32 mi E of Spickard
Rating
EF0
Path length
12.84 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
40.100, -93.660

The tornado began in Crowder State Park and trekked northeast 13 miles, causing heavy damage to residences near Tindall, Missouri. A few other residences, mainly modular and mobile homes were impacted through rural Grundy County to the northeast of Trenton.

Hail, Cooper

When
March 27, 4:02 PM CST
Where
Cooper County, 1.48 mi SSW of Pisgah
Measured
1.25 in hail
Reported by
Public
Coordinates
38.760, -92.660

Hail, Saline

When
March 27, 4:43 PM CST
Where
Saline County, 0.69 mi S of Marshall
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.120, -93.200

Hail, Saline

When
March 27, 5:01 PM CST
Where
Saline County, 0.56 mi NW of Ridge Prairie
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.956, -93.087

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506870, 506871, 506872, 506873, 506874, 506875, 506876, 506884, 506877, 506878, 506879, 506880, 506881, 506882, 506914, 506883, 506897, 506885, 506886, 506889, 506887, 506888, 506891, 506890, 506892, 506893, 506894, 506916, 506895, 506896, 504828, 506899, 506900, 506902, 506901, 504829, 506906, 506907, 506908, 506909, and more.